Kansas, 2021

Hail in Kansas, May 8, 2021

May 8, 2021 · NWS GID · 5 events in 3 counties and zones

Severe thunderstorms brought large hail to a few counties in north central Kansas during the evening of May 8. A cluster of thunderstorms, which included supercells, developed along a line from Plainville to Smith Center between 6-7PM CDT and gradually shifted E through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms brought large hail to a few counties in north central Kansas during the evening of May 8. A cluster of thunderstorms, which included supercells, developed along a line from Plainville to Smith Center between 6-7PM CDT and gradually shifted E through the evening. The strongest activity affected Smith County where large hail up to 2 in diameter was reported. Severe thunderstorms pushed east of the area by 9PM CDT, but non-severe thunderstorms continued until almost midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 5:27 PM CST, 1 minute earlier.

Area forecast discussion, May 8, 5:27 PM CST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Sat May 8 2021

.DISCUSSION...(This evening through Saturday)
Issued at 242 PM CDT Sat May 8 2021

A few light returns are evident on radar this afternoon along a
warm frontal boundary draped across the northwestern fringes of
the local area. The dryline is located across western
Kansas...and into southwestern Nebraska. So far...little if any
precipitation from the light returns is reaching the ground...but
continue to expect the radar to get more active over the next few
hours as the associated area of low pressure across southeastern
Colorado tracks east and a cold front crosses the local area late
this afternoon through evening. This front is expected to be the
focus of thunderstorm activity this evening as it rapidly tracks
southeast and largely through the local area by around midnight
tonight.

At 3 PM...SPC mesoanalysis indicates around 500 J/KG of CAPE
across south central Nebraska...increasing to near 2000 J/KG
across north central Kansas. With the best shear values across
north central Kansas and eastern fringes of the area...expect the
strongest storms to be located where these parameters
overlap...with all modes of severe weather possible...although
large hail and damaging wind gusts remain the most favored. Latest
NAM and CAMS are initiating convection a bit further
northwest than previous runs...which makes sense given the
current location of the front. As a result...expect convection to
fire up in the 5 to 7 PM time frame stretching from Dawson to
Valley county...rapidly intensifying and tracking east southeast
as it crosses the tri-cities during the early evening hours.
Again, while some hail and strong wind gusts cannot be ruled out
with this initial convection, the more widespread and better
changes for severe weather look to be just southeast of the tri-
cities and into north central Kansas this evening where the
combination of best shear and instability exist.

With the quick progression of this system...expect the chance for
thunderstorms to diminish rapidly behind the cold front...and for
any post frontal precipitation to be winding down by daybreak
Sunday. That said...Sunday still does not appear to be the nicest
day as clouds are expected to linger along with breezy north winds
and temperatures 15-25 degrees below recent days. In fact...Sunday
will mark the first day of a prolonged stretch of below normal
temperatures across the local area through at least mid week...as
a trough aloft continues across the plains with off and on again
small chances for light rain showers. Later in the week...expect
high pressure to begin to nudge across the area from the
west...with temperatures returning closer to normal and at least
the chance for a few afternoon and evening thunderstorms Thursday
through Saturday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 622 PM CDT Sat May 8 2021

Thunderstorms have started to develop this evening. Most of the
storms are to the south or southeast of the terminals at this
time. Expect there to be more thunderstorms developing during the
evening, but they should be mainly moved out of the area around
midnight or a little after. Expect IFR ceilings through the night,
perhaps lifting a little during the morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...JCB
Hazardous weather outlook, May 8, 1:40 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
240 PM CDT Sat May 8 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across portions of the area
this afternoon and evening. Some of these storms could be severe,
mainly for areas along and south of a line extending from Alma,
to Hastings, to York, NE. The primary threats will be large hail
to around the size of golf balls and damaging winds to around 60
mph. An isolated tornado cannot be ruled out, especially across
north central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of frost are possible Sunday night and Monday morning,
primarily for areas north of Interstate 80 and west of Highway
281.

Additional thunderstorm chances return to portions of the area
Thursday evening, and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Reports of damaging wind gusts, hail of any size as well as
funnel clouds or tornadoes are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 8, 4:50 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             CARLETON                40.31N 97.68W
05/08/2021  E0.70 INCH       THAYER             NE   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL IN CARLETON.

&&

SR
Local storm report, May 8, 5:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 N LAWRENCE            40.35N 98.26W
05/08/2021  M0.25 INCH       CLAY               NE   TRAINED SPOTTER

&&
Special weather statement, May 8, 5:18 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
618 PM CDT Sat May 8 2021

NEZ084-085-082345-
Franklin NE-Webster NE-
618 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
NORTHWESTERN WEBSTER COUNTIES UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Campbell, or 33 miles southeast of Holdrege,
moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campbell and Bladen.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

LAT...LON 4011 9884 4020 9891 4035 9874 4035 9850
      4030 9847
TIME...MOT...LOC 2318Z 237DEG 17KT 4020 9881

Rossi
Local storm report, May 8, 5:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N INAVALE             40.16N 98.63W
05/08/2021  E0.70 INCH       WEBSTER            NE   PUBLIC

            FB REPORT.

&&

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rooks

When
May 8, 5:28 PM CST
Where
Rooks County, 2.96 mi NNW of Codell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.240, -99.200

Hail, Rooks

When
May 8, 5:37 PM CST to 5:54 PM CST
Where
Rooks County, 5.93 mi NE of Codell
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.250, -99.090

Quarter to half dollar size hail was reported.

Hail, Smith

When
May 8, 6:29 PM CST to 6:38 PM CST
Where
Smith County, Smith Center
Measured
2 in hail
Property damage
$250,000
Reported by
COOP Observer
Coordinates
39.780, -98.780

Hail ranging anywhere from pea size to 2 inches in diameter was reported in Smith Center from a number of sources.

Hail, Osborne

When
May 8, 6:38 PM CST to 6:45 PM CST
Where
Osborne County, Osborne
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.430, -98.700

Quarter to half dollar size hail was reported.

Hail, Smith

When
May 8, 7:07 PM CST
Where
Smith County, 9.69 mi S of Lebanon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.680, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951848, 951852, 951854, 951863, 951865.